Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: methadone for depression. (how to find doc?) shelliR

Posted by Elizabeth on December 9, 2001, at 15:28:31

In reply to Re: methadone for depression. (how to find doc?) Elizabeth, posted by shelliR on December 8, 2001, at 20:28:52

> Would I call Harvard if I was looking for a consultation, or Bodkin's group at McLean Hospital. How are the two connected?

McLean is a private psychiatric teaching hospital affiliated with Harvard Medical School (it's where the story Girl, Interrupted took place). I don't know how you would go about getting a consultation appointment with someone who could help you; you could call McLean (617 855 2000) and ask if Dr. Bodkin would be willing to see you (I believe that he's not taking new patients, but he might be willing to see you if it were a one-time thing). Dr. Stoll (you know, the OmegaBrite guy) is another person at McLean who has published a report on the use of opioids for depression (see: Stoll AL, Rueter S. Treatment augmentation with opiates in severe and refractory major depression. Am J Psychiatry 1999 Dec; 156(12): 2017). My own psychiatrist in Cambridge, who went to HMS, did his residency at McLean, and for some time worked at McLean as the head of an adult inpatient unit (so his ideas and attitudes about psychopharmacology basically arise from the Harvard "culture"), also has used MSIR (morphine) successfully in one patient for depression, besides having prescribed bupe to me. (I found this especially surprising because his main interest is psychoanalysis, rather than psychopharmacology.)

> Also, I am not doing well at all on the methadone; I went straight from a large dose of oxy to a large dose of methadone.

They're similar in potency, I think, and there's going to be cross-tolerance regardless what opioid you try.

> I feel sick; I am also very very anxious about finishing work stuff, although today I talked to family and friends who said I shouldn't try to finish everything--that I'm too close to unraveling (as my therapist calls it).

That's worrisome. What do you mean when you say you feel "sick?" (more specifically, I mean?)

> My life is more important than my product, although I would like to keep as many commitments as possible.

Sometimes, I feel like in today's world, what you "produce" *is* your life. Pretty distressing thought.

> My instinct is to not go back to oxycontin if I am looking for a new doctor, that it will look better if I am on methadone.

I don't know how it will look; that depends a lot on who the looker is. Methadone is very strongly associated with addiction treatment, and it's the most strictly regulated drug that is legal to prescribe at all (which is probably why most doctors who are prescribing opioids for depression don't seem to be using it, even though medically it seems a more logical choice than oxycodone or morphine).

> Do you think it matters, or that it would make no difference since both were physician prescribed for depression?

A lot of times a doctor will refuse to honor another doctor's decision to prescribe an opioid to a psych patient and insist that you go off the opioid if they're to treat you. (Such a doctor will claim not to be interfering with your freedom of choice by doing this since presumably you can always find someone else who'll be willing to prescribe the opioid, but I think this is just a rationalization that allows them to feel like they're not doing anything wrong.) So I wouldn't count on it.

> I want to detox from methadone and then either start again slowly, or try buprenorphine.

Detoxing with buprenorphine (i.e., switching to bupe and then tapering off it) might actually be the best strategy -- with depression being an issue on top of the usual difficulty getting off opioids (and methadone withdrawal sx can last a *LONG* time), you might well find it impossible to get off methadone without having to go to the hospital again. Switching to bupe would be less disruptive; it has very little in the way of withdrawal symptoms, and from what I gather, addicts can often switch to it and then taper off relatively painlessly. The main difficulty would be finding the right dose of bupe to start with.

> The doctor at the hospital that I've worked with (on the dd unit), has detoxed patients from methadone to buprenorphine--and he said that pills are available and worked well.

Really? If you can find out more about this, I would be very interested to know what's up.

> So I'm confused. Did the pills just become available in the US?

Maybe; or maybe he's able to do it on an inpatient basis but can't prescribe it for outpatients for detox or maintenance. It's also possible that he has a supply obtained from abroad; I think there's a lot of red tape involved, but you can do that in a thoroughly legal fashion (as opposed to the internet "grey market" that currently exists).

> He is willing to detox me, but then he wants me off the buprenorphine. I don't want to get into a "no more opiate" situation, or I would go into the hospital and get off the methadone.

It's terrible to feel that doctors are trying to force you into a situation that you know would be bad for you, isn't it? :-( A lot of times, I think, doctors think they know better than you do what's in your best interests. More and more, patients (especially those who make an effort to educate themselves) are challenging that idea.

> I think that I have a better chance of finding a pdoc to work with me and use opiates if I am already on an opiate.

Agreed, although like I said, even then there's no guarantee that any particular doctor will be willing to work with you.

> p.s., are you thinking about retrying effexor?

Already started it: I'm on 75 mg of Effexor XR, intending to increase it as high as necessary. My hope is that the anticonvulsant will prevent another ?seizure? like I had last time I took Effexor (if I have another serotonin syndrome-like episode, adding Remeron might also be something to consider). My hope is that I'll find something (or some combination) that can help with the anergia-anhedonia that plagued me even when I was on Parnate and desipramine and wasn't in a full-blown depression, but that will be feasible to take long-term (bupe, because of the side effects, short duration of action, and unreliability (maybe due to the route of administration?), is probably not). That's what I need if I'm to get my life together again. It may end up meaning that I will always have to take bupe (or another opioid) on an as-needed basis, or that I will have to find a different opioid that doesn't cause the problems that I've had with bupe.

So, I'm hoping. I sort of feel like your fate and mine are tied together, and if we succeed, it might help open a door for other people like us who respond to opioids and not much else.

As always -- good luck.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:84007
URL: http://www.dr-bob.org/babble/20011202/msgs/86391.html